Ingestion of toxic substances is a common problem in pediatrics. When presented with the limited history of an unknown ingestion in a patient with altered mental status, a clinician depends on the physical examination and a toxic screen to determine the ingested substance(s). Some toxic screens yield false-positive or false-negative results that confound identification of ingested toxins. Three cases are presented in which carbamazepine ingestions were identified because of the false-positive tricyclic antidepressant serum toxic screen result in each case.

Carbamazepine ingestion is one of the most common pediatric overdoses. Side effects include altered mental status, tachycardia, mydriasis, seizures, coma, and death. Several other substances also cause false-positive tricyclic antidepressant toxic screen results, including certain antipsychotic medications, antihistamines, and the muscle relaxant cyclobenzaprine. Specific tests and drugs causing false-positive results are presented in table form. More modern methods, specifically gas chromatographic-mass spectrometric, are more reliable in distinguishing these drugs. Knowledge of which substances commonly cause false-positive results on a given toxic screen can still lead the clinician to the correct diagnosis. tricyclic, carbamazepine, ingestion, intoxication, drug screen.

You do not currently have access to this content.